Thunderstorm Wind, Wood
- When
- September 2, 7:45 AM CST
- Where
- Wood County, 1.21 mi SE of Nekoosa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.310, -89.880
Thunderstorm winds downed power lines in Nekoosa.
The combination of a cold front, unstable air and an upper level disturbance produced severe thunderstorms that caused extensive damage across the Fox Valley. A small cluster of intense thunderstorms produced wind gusts in excess of 70 mph, causing widespread damage across central and east central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
The combination of a cold front, unstable air and an upper level disturbance produced severe thunderstorms that caused extensive damage across the Fox Valley. A small cluster of intense thunderstorms produced wind gusts in excess of 70 mph, causing widespread damage across central and east central Wisconsin. Thousands of trees and power lines were blown down by the thunderstorm cluster. Numerous buildings were damaged by fallen trees and high winds. Power was knocked out to 60,000 people at the height of the storm.
Some of the highest measured thunderstorm wind gusts included 81 mph at Sherwood (Calumet Co.), 78 mph at Wrightstown (Brown Co.), 74 mph at Oshkosh (Winnebago Co.), 72 mph at Appleton (Outagamie Co.), and 65 mph at Point Beach State Forest (Manitowoc Co.).
One of the hardest hit areas during the storm was Appleton (Outagamie Co.). Widespread 70 to 75 mph wind gusts were experienced in the city, with isolated winds estimated at around 95 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 2, 2:59 AM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 359 AM CDT FRI SEP 2 2011 .SYNOPSIS...STILL HUMID FOR ANOTHER DAY OR SO WITH THE BEST CHC OF RAIN OVER E-C WI...THEN SHARPLY COOLER FOR LATE IN THE WEEKEND AND EARLY NEXT WK. LNGWV TROF WL SHIFT EWD ACRS THE AREA THE NEXT FEW DAYS...THEN BECOME LOCKED IN OVER ERN NOAM AS LARGE UPR RIDGE GRADUALLY BUILDS NWD FM THE 4 CORNERS AREA INTO THE CANADIAN ROCKIES. ONCE IN PLACE...THE RESULTING PATTERN LOOKS PRETTY STABLE AND WL PROBABLY CONT WELL BEYOND THE END OF THE FCST PERIOD. PCPN CHCS WL COME AS 2 MAIN SHRTWVS ROTATE THROUGH THE LNGWV TROF AS IT SHIFTS EWD ACRS THE AREA. THE PROSPECT FOR SIG WIDESPREAD PCPN APPEAR MUCH BETTER THAN 24 HRS AGO...AT LEAST FOR THE SRN 1/2 OF THE FCST AREA. ANY SIG PCPN WL NEED TO OCCUR DURING THE FIRST FEW DAYS OF THE FCST PERIOD...BECAUSE ONCE THE LNGWV TROF GETS EAST OF THE FCST AREA...DRY NWLY UPR FLOW WL SUPPORT ONLY SCT LGT PCPN AT BEST. WARM AND VERY HUMID AIR NOW ACRS THE AREA WL BE REPLACED MUCH COOLER AIR FOR LATE IN THE WEEKEND AND EARLY NEXT WK...THEN TEMPS SHOULD MODERATE BACK CLOSE TO SEASONAL NORMALS LATE IN THE PERIOD. && .SHORT TERM...TDA/TNGT/SAT. ALTHOUGH THE AIR MASS ACRS THE AREA RIGHT NOW IS VERY UNSTABLE...STG CAPPING HAS PUT THE CLAMPS ON ANY CONVECTION. CONVECTION HAS OCCASIONALLY FIRED ALONG THE EDGE OF THE ELEVATED MIXED LAYER/CAP TO OUR NE AND E...BUT WSWLY FLOW ALOFT IS DRIVING THE EML EASTWARD...SO ANY DEVELOPENT OF CONSEQUENCE TO THE FCST AREA WL BE TIED TO THE FRONT AND RELATED UPPER SUPPORT. NOTHING GOING ON IN NW WI ATTM... AND EVEN THE CONVECTION THAT HAS FIRED ABV THE FRONTAL SFC ACRS MN KEEPS DYING OFF. THAT SUGGESTS IT/S GOING TO TAKE MORE THAN JUST CONVERGENCE NR THE FRONT TO BREAK THE CAP. CONVECTION ACRS ERN SD/ERN NE AND NW IA HAS SHOWN A GRADUAL INCR THE PAST FEW HRS. THAT IS IN AN AREA WHERE RRQ OF UPR JET IS LIKELY PROVDING ADDED SUPPORT. FEEL MAIN CHC OF RAIN IN THE FCST AREA WL COME AS RRQ OF UPR JET TRANSLATES NEWD ACRS THE AREA LATER TDA. MODELS...THOUGH PROBABLY NOT HANDLING THE DETAILS VERY WELL... SEEM TO BE PICKING UP ON THIS IDEA. SO WL STRUCTURE THE FCST BASED ON THIS SCENARIO. THAT MEANT PULLING BACK ON POPS ACRS THE NW PART OF THE FCST AREA...AND INSTEAD HAVING THEM EXPAND FM SW-NE ACRS THE AREA AS CONVECTION FM THE PLAINS SHIFTS ENE. POST-FRONTAL NATURE OF THE PCPN SHOULD LIMIT THE SVR THREAT...THOUGH DEGREE OF INSTABILITY SUGGESTS IT CAN/T BE COMPLETELY RULED OUT. WE WILL BE GETTING OFF TO A VERY WARM START...AND GET SOME EARLY- DAY SUNSHINE. BUT THE AFTN IS LIKELY TO BE MOSTLY CLOUDY. SINCE TEMPS HAVE ACTUALLY EDGED UP AT GRB THE PAST FEW HRS...WL SEE WHAT WE HAVE RIGHT AT ISSUANCE TIME AND MAKE A FEW TWEAKS. ANTICIPTATE HIGHS MAINLY IN THE 80S WITH LOW 70S DWPTS MAKING IT FEEL VERY HUMID. SFC FRONT WL LIKELY STALL OUT OVER FAR SRN WI OR NRN IL TNGT. WK SHRTWVS RIDING ENE IN THE BAROCLINIC ZONE ARE LIKELY TO PRODUCE CLUSTERS OF SHOWERS. STILL ENOUGH INSTABILITY FOR THUNDER...BUT WL KEEP PRIMARY PCPN TYPE SHOWERS. WON/T ATTEMPT TO GET SPECIFIC WITH TIMING...BUT LIKELY POPS SEEMED IN ORDER FOR THE SERN 1/3 OF THE FCST AREA. EXPANDED NWD EXTENT OF POPS QUITE A BIT AS FRONT IS LIKELY TO HAVE SHALLOW SLOPE...AND INSTABILITY WL STILL EXIST ABV THE FRONTAL SFC. RAISED MINS WITH THE EXPECTATION OF PLENTY OF CLDS. SFC FLOW BEHIND THE FRONT WON/T BE VERY STG EITHER...SO ALTHOUGH DWPTS WL EDGE DOWN...DON/T SEE A WAY TO IMPORT A SIGNIFICANTLY DRIER AIR MASS INTO THE AREA VERY QUICKLY. DISTURBANCES IN THE UPR FLOW COULD KEEP PCPN RIDING NEWD ACRS AT LEAST THE SERN 1/3 OF THE FCST AREA SAT. OF MORE CONCERN WL BE STG UPR SHRTWV DIGGING ESEWD INTO THE AREA. THIS SYSTEM IS CURRENTLY MOVG FM BRITISH COLUMBIA INTO WRN ALBERTA...AND IS EXTREMELY IMPRESSIVE ON WV STLT IMAGERY. MODELS SUGGEST IT WL START TO AFFECT THE WRN PART OF THE FCST AREA DURING THE AFTN. BUT EXTRAPOLATION OF CURRENT MVMT WOULD GET IT HERE MUCH EARLIER THAN THAT. WHILE IT MAY SLOW DOWN SOME AS IT DIGS INTO THE LNGWV TROF POSN...IT STILL SEEMS LIKELY TO AFFECT THE AREA EARLIER THAN SHOWN BY THE MODELS. AS A RESULT...CARRIED HIGH-END CHC POPS ACRS THE ENTIRE FCST AREA FOR SAT. IF THE SYSTEM HAD A CLEAR SHOT INTO ATM WHICH HAD A CHANCE TO DESTABILIZE...A CONSIDERABLE SVR WX THREAT WOULD PROBABLY EXIST. BUT CLDS STEAMING NEWD IN THE FRONTAL ZONE STRETCHED OUT ACR THE AREA ARE LIKELY TO LIMIT DESTABILIZATION AND THE SVR WX POTENTIAL. .LONG TERM...SATURDAY NIGHT THRU NEXT TUESDAY NIGHT. THE LATEST GFS ENSEMBLE MEAN INDICATES LONGWAVE TROUGHING WILL BE INITIALLY OVER THE REGION...BUT RIDGING WILL RETURN AS WE HEAD INTO THE MIDDLE OF NEXT WEEK. MODELS ARE ON BOARD WITH THIS SCENARIO AS WELL WITHOUT MANY LARGE-SCALE DIFFERENCES BETWEEN THE GFS AND ECMWF. WILL CONSEQUENTLY BLEND THESE TWO MODELS. SATURDAY NIGHT THROUGH SUNDAY NIGHT...A COLD FRONT WILL BE PLOWING ACROSS NORTHEAST WISCONSIN EARLY SATURDAY NIGHT. WOULDNT BE SURPRISED IF THE MORE QPF BULLISH ECMWF TURNS OUT TO BE RIGHT...SINCE BOTH THE GFS ENSEMBLE AND ECMWF SHOW DECENT DIVERGENCE IN THE RIGHT REAR QUAD OF A JET STREAK. WILL INCREASE POPS ACROSS THE EASTERN FORECAST AREA SATURDAY EVENING. PRECIP TAILS OFF DURING THE OVERNIGHT PERIOD WITH STRONG COOLING AND DRYING MOVING IN. COLD ADVECTION CONTINUES INTO SUNDAY WHEN 850MB TEMPS FALL INTO THE +3C TO +7C RANGE. WITH THERMAL TROUGHING AND STEEP LOW LEVEL LAPSE RATES IN PLACE...ANTICIPATE AN AMPLE CU FIELD TO DEVELOP BY MIDDAY. IN FACT...DELTA T/S IN THE 13-15C RANGE WITH NW FLOW TRAJECTORIES ARGUES FOR LAKE EFFECT RAIN SHOWERS FOR MUCH OF THE DAY OVER N-C WISCONSIN. WILL ADD THIS TO THE GRIDS. HAVE HIGHS IN THE LOW TO UPPER 60S ACROSS THE REGION...AND THIS MAY BE OPTIMISTIC GIVEN THE THERMAL PROFILES AND A DECENT CU FIELD OVERHEAD. WILL DROP HIGHS A COUPLE DEGREES. THE COLDEST AIR MOVES INTO THE AREA SUNDAY NIGHT AS WINDS SHIFT TO A MORE DUE NORTHERLY DIRECTION. LAKE EFFECT CLOUDS WILL SHIFT EAST TO NORTHERN LAKE MICHIGAN DUE TO DRIER AIR MOVING INTO WESTERN LAKE SUPERIOR. COULD SEE A SHOWER LINGER OVER THE N-C WISCONSIN IN THE EVENING...OTHERWISE WILL STAY WITH A DRY FORECAST. LOWS IN THE LOWER TO MIDDLE 40S. EST OF THE FORECAST...HIGH PRESSURE BUILDS IN AND MOVES ACROSS AREA THROUGH THE REST OF THE FORECAST...WITH LOW LEVEL TEMPS SLOWLY MODERATING. SHOULD SEE PLENTY OF SUN DURING THE DAYTIME HOURS WITH COMFORTABLE TEMPS...AND LOW HUMIDITY. THE NIGHT TIME SHOULD BE MOSTLY CLEAR WITH COOL LOWS. MADE LITTLE CHANGE TO THE PREVIOUS FORECAST. && .AVIATION...WINDS ABV SFC DECRG AS THE FRONT APPROACHES...SO WL PROBABLY ONLY NEED LLWS IN THE TAFS OVER THE SERN PART OF THE FCST AREA EARLY TDA. WL MAKE ISSUANCE TIME DECISION ON WHETHER/WHERE TO INCLUDE THUNDER EXPLICITLY IN THE TAFS. FEELING RIGHT NOW IS THAT THE ONLY AREA IT MIGHT BE NEEDED IS ATW/GRB. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 456 AM CDT FRI SEP 2 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 456 AM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE OVER CENTRAL AND EAST-CENTRAL WISCONSIN... WITH A LESSER CHANCE ACROSS THE NORTH. ALTHOUGH A SEVERE STORM CAN/T BE RULED OUT...THE RISK OF SEVERE WEATHER WILL BE LIMITED. SOME OF THE STORMS COULD PRODUCE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. CLOUD COVER IS EXPECTED TO LIMIT THE POTENTIAL FOR SEVERE WEATHER WITH THE STORMS. IF CLOUD COVER IS LESS PREVALENT THAN CURRENTLY FORECAST...THE STORMS COULD POSE A RISK OF MARGINALLY SEVERE HAIL AND WIND GUSTS. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...SPOTTERS SHOULD FORWARD ANY OBSERVATIONS OF GUSTY WINDS...HAIL...OR HEAVY RAIN TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-031100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 456 AM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS COULD POSE A HAZARD TO BOATERS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RATHER STRONG NORTH WINDS WILL RESULT IN CONDITIONS HAZARDOUS TO SMALL CRAFT SUNDAY AFTERNOON INTO MONDAY. JS
The La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 13:43 UTC.
24 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed power lines in Nekoosa.
Thunderstorm winds downed trees and power lines in Coloma.
Thunderstorm winds, with gusts to 70 mph, downed power lines and snapped the limbs of or uprooted thousands of trees throughout the county.
Thunderstorm winds snapped numerous 6 inch diameter tree limbs in Eureka.
Thunderstorm winds produced a measured 60 mph gust at New London.
Thunderstorms produced a wind gust of 60 mph that was measured at Hortonville High School. Winds from the storm knocked out power at the school.
Thunderstorm winds, with gusts estimated to 80 mph, downed thousands of trees and knocked out power to 20,000 customers in Appleton alone. Around 200 homes sustained at least minor damage, including one that was destroyed. More than 60 businesses also sustained damage. A semi-trailer was blown over near US-41 and US-10.
Thunderstorms produced a wind gust measured at 74 mph at the EAA fair grounds in Oshkosh.
A thunderstorm wind gust of 78 mph was measured 40 feet above a bluff on the east side of Lake Winnebago.
Thunderstorm winds downed many trees and power lines in Little Chute.
Thunderstorm winds, gusting to 78 mph, overturned a semi-trailer near Wrightstown, on CR-U and US-41, and damaged dugouts at a baseball field.
Thunderstorm winds uprooted large trees at the county fair grounds and damaged several vehicles and campers. The high winds also caused scattered power outages.
Thunderstorm winds snapped trees, downed power lines and tore 2 sections from a dock on the north side of Lake Winnebago.
A thunderstorms wind gust to 65 mph was measured near SR-55 and US-41. The winds downed tree branches.
Thunderstorm winds overturned a semi-trailer into the the median near Interstate Highway 43 at exit 154.
Thunderstorm winds downed many trees and power lines in the City of Manitowoc.
Thunderstorm winds downed trees, snapped a light pole, and knocked out power in Fremont.
Thunderstorm winds knocked a large tree onto a house on the west side of Green Bay and downed numerous trees and tree limbs near Preble Park.
Thunderstorm winds snapped 1 to 2 foot diameter trees, blocking roads near Pittsfield.
Thunderstorms produced a 63 mph wind gust at Manitowoc County Airport.
Thunderstorm winds downed trees and large branches at the NEW Zoo, near Suamico.
A thunderstorm wind gust to 65 mph was measured at Point Beach State Forest.
Thunderstorm winds caused power outages in Brillion.
Thunderstorm winds downed trees and power lines in Forestville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347888, 347892, 347935, 347889, 347902, 347908, 347903, 347904, 347914, 347894, 347910, 347891, 347897, 347912, 348549, 347893, 347895, 347898, 347899, 347911, 347901, 347913, 347896, 347900.